September 1981

Antibiotic-Associated Colitis-Reply

Author Affiliations

University of Iowa and VA Medical Center Iowa City, IA 52242

Am J Dis Child. 1981;135(9):864. doi:10.1001/archpedi.1981.02130330074028

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


In Reply.—Dr Schwartz's comments reaffirm our cautious interpretation of the significance of finding C difficile toxin in association with use of antibiotics and the development of colitis in this neonate. Indeed, we recently found that as many as 10% of all normal babies and 50% of all severely ill infants have C difficile toxin in their stools in the absence of colonic disease. However, we, as well as other investigators, have not detected fecal toxin in infants with necrotizing enterocolitis. The infant we described did not have pneumatosis intestinalis, but did have stool toxin, making the diagnosis of C difficile toxin-associated colitis highly plausible.

First Page Preview View Large
First page PDF preview
First page PDF preview